Indian Journal of Critical Care Medicine

Register      Login

SEARCH WITHIN CONTENT

FIND ARTICLE

Volume / Issue

Online First

Archive
Related articles

VOLUME 16 , ISSUE 2 ( April, 2012 ) > List of Articles

CASE REPORT

Severe arrhythmia after lithium intoxication in a patient with bipolar disorder admitted to the intensive care unit

Mayra Gonçalves Menegueti, Anibal Basile-Filho, Olindo Assis Martins-Filho, Maria Auxiliadora-Martins

Keywords : Bipolar disorder, intensive care unit, life-threatening cardiac manifestations, lithium poisoning

Citation Information : Menegueti MG, Basile-Filho A, Martins-Filho OA, Auxiliadora-Martins M. Severe arrhythmia after lithium intoxication in a patient with bipolar disorder admitted to the intensive care unit. Indian J Crit Care Med 2012; 16 (2):109-111.

DOI: 10.4103/0972-5229.99134

License: CC BY-ND 3.0

Published Online: 01-04-2012

Copyright Statement:  Copyright © 2012; Jaypee Brothers Medical Publishers (P) Ltd.


Abstract

Despite its narrow therapeutic index, lithium remains widely used as a mood stabilizer for the treatment of bipolar disease. The cardiac side-effects of lithium have been well documented, and may induce non-specific T-wave flattening, prolonged QT interval, sinus node dysfunction and also ventricular tachycardia and ventricular fibrillation. We report the case of a 61-year-old male patient diagnosed with bipolar disorder who developed life-threatening cardiac manifestations secondary to severe lithium poisoning. Although hemodialysis was performed and the arrhythmias were adequately treated, the patient died on the sixth day after hospital admission due hemorrhagic complications after tracheostomy.


PDF Share
  1. Drugs and the treatment of psychiatric disorders. Psychosis and mania. In Goodman & Gilman′s. The pharmacological basis of therapeutics. In: Hardman JG, Limbird LE, editors. 10 th ed. New York: McGrawHill; 2001. p. 507-11.
  2. Management of bipolar disorder. Am Fam Physician 2000;62:1343-53, 1357-8.
  3. Delayed cardiotoxicity in chronic lithium poisoning: discrepancy between serum lithium concentrations and clinical status. Basic Clin Pharmacol Toxicol 2007;100:353-5.
  4. Symptomatic sinus node abnormalities following lithium carbonate therapy. Am J Med 1975;59:285-7.
  5. Reversible sinus-node abnormalities due to lithium carbonate therapy. N Engl J Med 1976;294:1223-4.
  6. Sinus node dysfunction during long-term lithium treatment. Br Heart J 1993;70:371-5.
  7. ECG changes during lithium therapy. A prospective study. Acta Med Scand 1984;216:101-4.
  8. Lithium concentration correlates with QTc in patients with psychosis. J Electrocardiol 2005;38:148-51.
  9. Current and potential uses of lithium. J Clin Psychiatry 1990;51:392-9.
  10. Preventing lithium intoxication. Guide for physicians. Can Fam Physician 2001;47:1595-600.
  11. Management of lithium toxicity. Toxicol Rev 2006;25:221-30.
  12. Increased blood troponin levels in ICU patients. Curr Opin Crit Care 2011;17:454-63.
  13. Common causes of troponin elevations in the absence of acute myocardial infarction: Incidence and clinical significance. Chest 2004;125:1877-84.
PDF Share
PDF Share

© Jaypee Brothers Medical Publishers (P) LTD.